Louisiana, 2008Flash Flooding and Damaging Winds in Louisiana, August 11, 2008
August 11, 2008 · NWS SHV · 9 events in 3 counties and zones
An upper level ridge which was located across the central and southern plains over the last couple of weeks and resulted in triple digit temperatures across much of the region finally moved west into the inter-mountain west. As a result, southwest Arkansas and northeast Louisiana was put in a more favorable storm pattern being east of the upper level ridge axis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge which was located across the central and southern plains over the last couple of weeks and resulted in triple digit temperatures across much of the region finally moved west into the inter-mountain west. As a result, southwest Arkansas and northeast Louisiana was put in a more favorable storm pattern being east of the upper level ridge axis. Numerous showers and thunderstorms developed across the southern plains during the overnight hours of August 10th and moved southeast into southwest Arkansas and north central and northeast Louisiana during the morning hours of August 11th. Widespread flooding was reported across much of the region. During the afternoon with heating of the day, strong to severe thunderstorms developed across portions of north central and northeast Louisiana. These storms produced strong and damaging wind gusts which downed trees and power lines in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 11, 1:55 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 11, 1:55 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 AM CDT MON AUG 11 2008
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS ELONGATED UPPER RIDGE CENTERED OVER
BAJA/SONORA...ALLOWING FOR NW FLOW ALOFT FM THE TEXAS PANHANDLE THRU
THE FOUR-STATE AREA. A LARGE...DECAYING MCS WAS NOTED OVER KLBB AND
VICINITY...WHILE CLOSER TO HOME...ANOTHER WAS DEVELOPING OVER SE OK
TO BRING IN THE NEXT SHOT OF RAIN. 24-HR MPE ESTIMATES NOTE THAT
THE BULK OF HEAVIEST PRECIP FELL JUST NE OF THE CWA IN AR...ALSO
REFLECTED IN THE LATEST FFG. THUS...WE/LL AGAIN HOLD OFF ON ISSUING
A FLASH FLOOD WATCH FOR NOW. REPEATED MCS DEVELOPMENT HAS MADE THE
GFS SOMEWHAT NOISY...BUT LATEST RUN HINTS AT A SECOND ONE DEVELOPING
AGAIN TONIGHT AND FOLLOWING THE FIRST...SO DAY SHIFT WILL NEED TO
RE-ASSESS THE POTENTIAL FOR A WATCH THEN. STILL...00Z KSHV RAOB
SHOWED AMS WELL ON ITS WAY TO SATURATION...AND FCST SOUNDINGS SHOW
PWATS MAXING OUT AT AROUND 2.7IN IN NW LA LATE TONIGHT...SO WE/LL
CONTINUE MENTIONING HEAVY RAINFALL IN THE GRIDS THRU TUESDAY MORNING
WHEN SECOND PROGGED MCS EXITS. OTHERWISE...WEDNESDAY STILL LOOKS
DRY...SAME FOR MAYBE SOME LINGERING ACTIVITY TO THE SOUTH ON
RESIDUAL BOUNDARIES. THURSDAY...LARGE TROUGH BEGINS DIGGING INTO
THE SOUTHERN PLAINS...W/SUBTLE SHORTWAVES PRECEDING IT...AND PUSHES
A FRONT THRU THE AREA LATE FRIDAY/EARLY SATURDAY. FCST
SOUNDINGS/SHEAR PROGS ALONG THE FRONT SUGGEST FRIDAY NIGHT COULD SEE
A FEW SEVERE STORMS...BUT THAT CAN BE FURTHER ASSESSED AS THE WEEK
PROGRESSES. OTHERWISE...TEMPS WILL BE TRICKY AGAIN TODAY...BUT THE
LOWER SIDE OF GUIDANCE LOOKS REASONABLE THRU WEDNESDAY...W/MAYBE A
BRIEF WARMUP THURSDAY BEFORE INCOMING TROUGH/FRONT TAKES TEMPS BACK
BELOW NORMAL FOR FRIDAY AND THE WEEKEND.
&&
.AVIATION...
NW FLOW ALOFT ALLOWING CONVECTIVE SYSTEMS TO ROLL INTO AREA. SFC
FRONTAL BOUNDARY OVER AREA NEAR I 20. S WINDS S OF FRONT...E WINDS N
OF FRONT. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
12/06Z. EXPECT MVFR CONDITIONS WITH MORNING PRECIP...PROBABLY VFR
DURING MIDDAY THROUGH EVENING PRECIP. ALSO THIS MORNING WILL SEE
PATCHY IFR CIGS. PRECIP AREA ATTM MAINLY N OF A LINE FROM
CLARKSVILLE TX TO SHV TO AEX. THIS PRECIP AREA WILL GRADUALLY PUSH
SOUTHWARD THROUGH THE DAY. /17/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 83 73 86 71 90 / 100 60 80 0 10
MLU 80 71 82 69 91 / 100 60 90 30 10
DEQ 80 70 88 65 90 / 100 60 40 0 0
TXK 80 71 87 69 90 / 100 70 60 0 0
ELD 78 70 84 65 87 / 100 80 70 0 0
TYR 87 75 88 71 89 / 60 60 50 0 0
GGG 87 74 86 69 88 / 70 60 60 0 0
LFK 92 75 88 73 89 / 60 60 70 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
17/44
Hazardous weather outlook, Aug 11, 5:00 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT MON AUG 11 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST AND DEEP EAST TEXAS...AND
FOR NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS WILL BE LIKELY TODAY AND TONIGHT. ANY THUNDERSTORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY HEAVY RAINFALL AND FREQUENT
LIGHTNING. SOME LOCATIONS IN SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTH CENTRAL LOUISIANA COULD RECIEVE 3 TO 4 INCHES OF
RAINFALL BY TUESDAY MORNING...WILL ISOLATED AMOUNTS OF 5 INCHES.
HEAVY RAINFALL MAY AT TIMES LEAD TO PONDING ON ROADWAYS. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE TO THE
SOUTHEAST THROUGH THE SOUTHERN PLAINS TUESDAY. AS A RESULT...
THUNDERSTORMS WILL REMAIN LIKELY AT TIMES TUESDAY...BEFORE
TAPERING OFF TUESDAY EVENING. ANY THUNDERSTORMS THAT DO DEVELOP WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. BY
TUESDAY...SOILS MAY BE SATURATED ENOUGH TO RESULT IN A FLASH FLOOD
THREAT FROM ANY ADDITIONAL RAINFALL...ESPECIALLY IN SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTH CENTRAL LOUISIANA. HEAVY
RAINFALL MAY LEAD TO PONDING ON ROADWAYS AT TIMES. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
44
Flash Flood, Ouachita
- When
- August 11, 5:52 AM CST to 11:30 AM CST
- Where
- Ouachita County, 0.9 mi SW of Lakeshore to 0.55 mi WSW of Magenta
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.510, -92.080
Numerous roads were reported to be flooded in the city.
Flash Flood, Union
- When
- August 11, 6:40 AM CST to 9:30 AM CST
- Where
- Union County, Farmerville to 0.56 mi SSE of Farmerville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.770, -92.400
Localized street flooding was reported in Farmerville, Louisiana.
Flash Flood, Ouachita
- When
- August 11, 7:15 AM CST to 8:45 AM CST
- Where
- Ouachita County, 2.71 mi WSW of Claiborne to 2.33 mi WNW of Bawcomville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 32.500, -92.220
A driver drove through floodwaters on New Natchitoches road between Estates Road and Vancil Road. The vehicle was submerged but the driver was able to escape safely.
Flash Flood, Ouachita
- When
- August 11, 9:00 AM CST to 11:30 AM CST
- Where
- Ouachita County, 0.14 mi NNW of Brownsville to 0.35 mi SSW of Brownsville
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 32.482, -92.151
Highway 34 was flooded near Bawcomville. 8 to 12 homes were flooded due to several inches of water in them in the Bawcomville Community. Flooding was extensive near Standifer Avenue and Georgia Street.
Flash Flood, Ouachita
- When
- August 11, 10:30 AM CST to 11:30 AM CST
- Where
- Ouachita County, 0.63 mi S of West Monroe to 0.52 mi N of Monroe
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.511, -92.122
Motorists reported flash flooding in the Garden District on 4th and 5th Streets.
Flash Flood, Ouachita
- When
- August 11, 10:30 AM CST to 11:30 AM CST
- Where
- Ouachita County, 0.36 mi S of Steven to 1.06 mi SSW of Bawcomville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.495, -92.169
Numerous roads remain flooded across central and western portions of the parish. Sporadic road closures were reported as well including Cheeks and Cheniere Station Roads and New Natchitoches road and Estates near Vancil Road.
Thunderstorm Wind, Bienville
- When
- August 11, 3:00 PM CST
- Where
- Bienville County, 0.69 mi S of Gibsland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.540, -93.050
Trees were downed blocking the road near Gibsland.
Thunderstorm Wind, Bienville
- When
- August 11, 3:40 PM CST
- Where
- Bienville County, 0.69 mi S of Bienville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.360, -92.980
Several trees were downed in the community of Bienville, Louisiana.
Thunderstorm Wind, Bienville
- When
- August 11, 4:15 PM CST
- Where
- Bienville County, 0.91 mi SW of Saline
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.160, -92.980
A large tree was downed near Saline, Louisiana.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Lightning Strike in Florida, August 11, 2008$2.4 million · 1 event
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Tornado and Flash Flood in Nebraska, August 11, 2008$171,000 · EF0 · 23 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding in Minnesota, August 11 to 12, 2008$260,000 · 2 events
- Hail in Texas, August 11, 2008$150,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Lightning Strike in Texas, August 11, 2008$100,000 · 1 event
- Flash Flood in Arkansas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131958, 131964, 131976, 131978, 131983, 131987, 131988, 131989, 131990.